Florida, 2011

Tornado in Florida, September 19, 2011

September 19, 2011 · NWS MLB · 1 event in 1 county or zone

An isolated heavy shower quickly developed and dissipated over Orlando. A citizen observed a funnel cloud which briefly touched down (for less than a minute) in association with the shower.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An isolated heavy shower quickly developed and dissipated over Orlando. A citizen observed a funnel cloud which briefly touched down (for less than a minute) in association with the shower. The landspout tornado touched down in a mostly vacant lot within the city, and produced no damage. Several witnesses very close to the landspout tornado described it as a huge dust devil, although photos clearly showed the vortex connecting to the cloud base aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 19, 1:04 PM EST, 11 minutes earlier.

Area forecast discussion, Sep 19, 1:04 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
ISSUED BY NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
204 PM EDT MON SEP 19 2011

.DISCUSSION...

TONIGHT...SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
LINGER ACROSS THE COASTAL WATERS AND PUSH INTO THE COASTAL
COUNTIES THROUGH THE EVENING HOURS AS A STALLED FRONTAL BOUNDARY
ACROSS THE NORTHERN HALF OF THE STATE. DAYTIME HEATING HAS
COMBINED WITH THE FRONT DRIVEN INSTABILITY TO GENERATE A LARGE
AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS OFFSHORE JUST TO THE
NORTHEAST OF THE STATE...BUT THE BULK OF THIS ACTIVITY SEEMS TO BE
MIGRATING NORTHWARD WITH NO DIRECT IMPACTS ACROSS THE FL EAST
COAST. NEVERTHELESS...WITH THE LINGERING MOISTURE AND PROXIMITY OF
THE BOUNDARY...WILL CONTINUE TO CARRY AT LEAST 20 PERCENT OF
SHOWERS FOR THE COASTAL COUNTIES WITH LOW CHANCES OF ISOLATED
THUNDERSTORMS OVER THE NORTHERN COASTAL COUNTIES WHERE HIGHER
PWATS/POOL OF MOISTURE RESIDE.

TUE-WED...E/ESE FLOW WILL ESTABLISH AS THE HIGH PRESSURE CELL
ACROSS MUCH OF THE SE STATES MIGRATES EAST AND INTO THE WESTERN ATL
BY LATE TUESDAY. THIS WILL KEEP BETTER CHANCES FOR DAYTIME
CONVECTION ACROSS THE COASTAL AREAS IN THE MORNING...AND INTERIOR
SECTIONS IN THE AFTERNOON. WILL CONTINUE TO CARRY 30-40 POPS
SOUTH-TO-NORTH FOR TUE AFTERNOON.

THU-SUN...NOT A LOT OF CHANGES IN MODEL GUIDANCE PHILOSOPHY FOR
THE LONG TERM FORECAST. AS THE HIGH PRESSURE OVER THE ATL
MIGRATES FURTHER TO THE NORTH AND EAST EXPECT WINDS ACROSS THE
PENINSULA TO VEER TO A MORE SE/S FLOW...WHICH WILL HELP IN
ADVECTING WARM MOIST AIR FROM THE CARIBBEAN AND THE EASTERN GULF
WATERS. POPS OF 40-50 PERCENT WILL REMAIN IN PLACE THROUGH
FRIDAY...THEN SLIGHTLY LOWER POPS FOR THE WEEKEND DOWN TO 30-40
PERCENT FOR THE AFTERNOON PERIODS AS BOTH GFS AND ECMWF ARE NOW IN
BETTER AGREEMENT REGARDING THE ARRIVAL OF A SLIGHTLY DRIER AIR
MASS. ALSO NOT EXPECTING BIG DEPARTURES FROM NORMALS FOR THE TEMPERATURES.

&&

.AVIATION...EASTERLY FLOW WILL CONTINUE TO PUSH SCATTERED TSRA
INLAND THROUGH THIS EVENING. TEMPO GROUP FOR BRIEF STORMS WILL
CONTINUE THROUGH 22-00Z AND THEN ACTIVITY WILL DIMINISH AND EXIT TO
THE WEST OF THE AREA. LIGHT FLOW OVERNIGHT WILL ALLOW FOR SOME
INLAND PATCHY FOG AND LOWER CLOUDS TO DEVELOP BUT AT THIS POINT IT
APPEARS THAT IT WILL REMAIN VFR. AFTER 14Z...EAST WINDS INCREASE AND
SCATTERED CLOUDS DEVELOP BUT NO PRECIP EXPECTED THROUGH 18Z.

&&

.MARINE...LARGE AREA OF CONVECTION WITH HEAVY RAIN AND EMBEDDED
THUNDERSTORMS WILL REMAIN ACROSS MUCH OF THE OFFSHORE WATERS FROM
SEBASTIAN INLET AND ALL THE WAY NORTH UP TO JAX. BOUNDARY LAYER
FLOW WILL VEER TO THE SE OR EVEN SOUTH OVERNIGHT AS A HIGH PRES RIDGE
PUSHES OFF THE ERN SEABOARD AND MERGES WITH THE BERMUDA RIDGE.
LATEST BUOY OBSERVATIONS SHOW GENERAL CONDITIONS ACROSS THE
COASTAL WATERS REMAINING BELOW HIGHLIGHT CRITERIA. BUT MARINERS
SHOULD AVOID THAT AREA OF STRONG CONVECTION OFFSHORE WHERE BRIEF
PERIODS OF ROUGH SEAS...GUSTY SHOWERS AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  87  74  89 /  30  40  20  30
MCO  73  91  73  90 /  20  40  20  30
MLB  75  88  76  88 /  20  30  20  30
VRB  76  88  75  89 /  20  30  20  30
LEE  73  90  73  90 /  20  40  20  30
SFB  74  91  74  90 /  20  40  20  30
ORL  74  91  75  90 /  20  40  20  30
FPR  76  88  75  89 /  20  30  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/LONG TERM/MARINE....22/REYNES
AVIATION...JOHNSON
Hazardous weather outlook, Sep 19, 4:20 AM EST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
520 AM EDT MON SEP 19 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-191630-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
520 AM EDT MON SEP 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS EAST CENTRAL FLORIDA
THIS AFTERNOON. THE PRIMARY THREAT FROM THESE STORMS WILL BE
DANGEROUS CLOUD-TO-GROUND LIGHTNING. STORM MOTION WILL BE TO THE
SOUTHWEST AT 10 TO 15 MPH. RESIDENTS ARE REMINDED THAT LIGHTNING
MAKES ALL THUNDERSTORMS POTENTIAL KILLERS. IF THUNDER IS HEARD...
CEASE ALL OUTDOOR ACTIVITIES AND MOVE INDOORS IMMEDIATELY.

.FLOOD IMPACT...
PERSISTENT SHOWERS AND THUNDERSTORMS ACROSS NORTHEAST VOLUSIA
COUNTY PRODUCED BETWEEN 3 AND 4 INCHES OF RAIN ON SUNDAY.
ADDITIONAL PRECIPITATION TODAY MAY CAUSE LOW LYING AND POOR
DRAINAGE AREAS TO FLOOD...ESPECIALLY BETWEEN FLAGLER BEACH AND
PONCE INLET. DRIVERS IN THESE AREAS SHOULD USE EXTRA CAUTION IF
HEAVY RAIN IS ENCOUNTERED OR IF WATER BEGINS TO POND ON THE
ROADWAY.

.RIP CURRENT IMPACT...
STEADY EAST TO NORTHEAST WINDS WILL COMBINE WITH A 3 TO 4 FOOT
EASTERLY SWELL TO GENERATE A MODERATE RIP CURRENT THREAT ALONG
AREA BEACHES. THE THREAT WILL BE GREATEST THROUGH 10:00 AM THIS
AFTERNOON AND AFTER 4:30 PM THIS AFTERNOON DUE TO TIDAL EFFECTS.
CHECK WITH THE BEACH PATROL ABOUT OCEAN HAZARDS BEFORE ENTERING
THE SURF.

.WIND AND SEA IMPACT...
A MODERATE EAST TO NORTHEAST BREEZE WILL PUSH A 3 TO 4 FOOT SWELL
INTO THE LOCAL ATLANTIC WATERS TODAY. THIS SWELL MAY ALLOW SEAS TO
BUILD UP TO 6 FEET OVER THE GULF STREAM NORTH SEBASTIAN INLET...
PARTICULARLY NORTH OF PONCE INLET WHERE STRONGER WINDS WILL
PERSIST THROUGH MIDDAY. SMALL CRAFT OPERATORS SHOULD EXERCISE
CAUTION IF VENTURING INTO THE OPEN ATLANTIC...ESPECIALLY OVER THE
GULF STREAM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
MOISTURE WILL INCREASE THROUGH THE WEEK...ALLOWING SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS TO PERSIST ACROSS EAST CENTRAL
FLORIDA. EASTERLY SWELLS WILL CONTINUE TO KEEP THE RIP CURRENT
THREAT ELEVATED ALONG AREA BEACHES THROUGH MID WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

BRAGAW

The radar

The Melbourne radar (KMLB), 79 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Orange

When
September 19, 1:15 PM EST
Where
Orange County, 0.68 mi E of Union Park
Rating
EF0
Path length
0.1 mi
Path width
15 yd
Reported by
Public
Coordinates
28.569, -81.269

A citizen observed a funnel cloud briefly touch down in a mostly vacant lot near the intersection of Highway 50 and Highway 417 in Orlando. The landspout tornado picked up some sand and dust, which was lifted aloft within a debris cloud. The touchdown lasted between 30 and 60 seconds and resulted in no damage. Observations from three nearby construction workers suggest the winds were well below severe limits (estimated at only 30-35 mph).

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyThe tornado archive for Florida, 2011Warnings in Florida, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334526.